Advertisement

Solving optimal control problems with terminal complementarity constraints via Scholtes’ relaxation scheme

  • Francisco Benita
  • Patrick MehlitzEmail author
Article
  • 51 Downloads

Abstract

We investigate the numerical treatment of optimal control problems of linear ordinary differential equations with terminal complementarity constraints. Therefore, we generalize the well-known relaxation technique of Scholtes to the problem at hand. In principle, any other relaxation approach from finite-dimensional complementarity programming can be adapted in similar fashion. It is shown that the suggested method possesses strong convergence properties under mild assumptions. Finally, some numerical examples are presented.

Keywords

Complementarity-constrained programming Optimal control Relaxation 

Mathematics Subject Classification

49K15 49M20 

Notes

Acknowledgements

The authors would like to thank the anonymous reviewers for some valuable comments which helped us to improve the presentation of our results.

References

  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Elsevier, Kidlington (2003)zbMATHGoogle Scholar
  2. 2.
    Agarwal, R.P., O’Regan, D.: An Introduction to Ordinary Differential Equations. Springer, New York (2008)CrossRefGoogle Scholar
  3. 3.
    Barnett, S., Cameron, R.G.: Introduction to Mathematical Control Theory. Oxford University Press, New York (1990)zbMATHGoogle Scholar
  4. 4.
    Beard, R.W., Lawton, J., Hadaegh, F.Y.: A coordination architecture for spacecraft formation control. IEEE Trans. Control Syst. Technol. 9(6), 777–790 (2001).  https://doi.org/10.1109/87.960341 CrossRefGoogle Scholar
  5. 5.
    Benita, F., Mehlitz, P.: Optimal control problems with terminal complementarity constraints. SIAM J. Optim. 28(4), 3079–3104 (2018).  https://doi.org/10.1137/16M107637X MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2002)zbMATHGoogle Scholar
  7. 7.
    Bonuccelli, M.A., Martelli, F., Pelagatti, S.: Optimal packet scheduling in tree-structured LEO satellite clusters. Mobile Netw. Appl. 9(4), 289–295 (2004).  https://doi.org/10.1145/1023663.1023674 CrossRefGoogle Scholar
  8. 8.
    Butcher, J.C.: Numerical Methods for Ordinary Differential Equations. Wiley, Chichester (2016)CrossRefGoogle Scholar
  9. 9.
    Dontchev, A.L.: Discrete approximations in optimal control. In: Mordukhovich, B.S., Sussmann, H.J. (eds.) Nonsmooth Analysis and Geometric Methods in Deterministic Optimal Control, pp. 59–80. Springer, New York (1996)CrossRefGoogle Scholar
  10. 10.
    Gerdts, M.: Optimal Control of ODEs and DAEs. De Gruyter, Berlin (2012)CrossRefGoogle Scholar
  11. 11.
    Hinze, M.: A variational discretization concept in control constrained optimization: the linear-quadratic case. Comput. Optim. Appl. 30(1), 45–61 (2005).  https://doi.org/10.1007/s10589-005-4559-5 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hinze, M., Rösch, A.: Discretization of Optimal Control Problems, pp. 391–430. Springer, Basel (2012).  https://doi.org/10.1007/978-3-0348-0133-1_21 CrossRefzbMATHGoogle Scholar
  13. 13.
    Hoheisel, T., Kanzow, C., Schwartz, A.: Theoretical and numerical comparison of relaxation methods for mathematical programs with complementarity constraints. Math. Program. Ser. A 137(1), 257–288 (2013).  https://doi.org/10.1007/s10107-011-0488-5 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jahn, J.: Introduction to the Theory of Nonlinear Optimization. Springer, Berlin (1996)CrossRefGoogle Scholar
  15. 15.
    Kalashnikov, V.V., Benita, F., Mehlitz, P.: The natural gas cash-out problem: a bilevel optimal control approach. Math. Probl. Eng. (2015).  https://doi.org/10.1155/2015/286083
  16. 16.
    Löber, J.: Optimal Trajectory Tracking of Nonlinear Dynamical Systems. Springer, Berlin (2017)CrossRefGoogle Scholar
  17. 17.
    Luo, Z.Q., Pang, J.S., Ralph, D.: Mathematical Programs with Equilibrium Constraints. Cambridge University Press, Cambridge (1996)CrossRefGoogle Scholar
  18. 18.
    Olfati-Saber, R.: Flocking for multi-agent dynamic systems: algorithms and theory. IEEE Trans. Autom. Control. 51(3), 401–420 (2006).  https://doi.org/10.1109/TAC.2005.864190 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Outrata, J.V., Kočvara, M., Zowe, J.: Nonsmooth Approach to Optimization Problems with Equilibrium Constraints. Kluwer, Dordrecht (1998)CrossRefGoogle Scholar
  20. 20.
    Robinson, S.M.: Stability theory for systems of inequalities, part II: differentiable nonlinear systems. SIAM J. Numer. Anal. 13(4), 497–513 (1976).  https://doi.org/10.1137/0713043 MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Scholtes, S.: Convergence properties of a regularization scheme for mathematical programs with complementarity constraints. SIAM J. Optim. 11(4), 918–936 (2001).  https://doi.org/10.1137/S1052623499361233 MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Schwartz, A., Polak, E.: Consistent approximations for optimal control problems based on Runge–Kutta integration. SIAM J. Control Optim. 34(4), 1235–1269 (1996).  https://doi.org/10.1137/S0363012994267352 MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Wächter, A., Biegler, L.T.: On the implementation of an interior-point filter line-search algorithm for large-scale nonlinear programming. Math. Program. Ser. A 106(1), 25–57 (2006).  https://doi.org/10.1007/s10107-004-0559-y MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Zowe, J., Kurcyusz, S.: Regularity and stability for the mathematical programming problem in Banach spaces. Appl. Math. Optim. 5(1), 49–62 (1979).  https://doi.org/10.1007/BF01442543 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Singapore University of Technology and DesignSingaporeSingapore
  2. 2.Chair of Optimal ControlBrandenburgische Technische Universität Cottbus-SenftenbergCottbusGermany

Personalised recommendations